About Me

My photo

Born in Stockholm (Sweden), now live in Sapporo (Japan). Hold a Ph.D. in computer science and work with computers during the days, perform magic in a bar during the nights (and weekends, for kids). Also used to teach historical fencing back in Sweden.

Monday, April 15, 2013

Sudden deafness, 4.5 months


Back in last week of November last year I lost the hearing on my left ear because a virus killed the nerves in the ear, or at least that is what my doctor thinks is what happened. The symptom is called "sudden deafness". I then got lots of steroids which is the standard treatment, that makes about 50% of the people who get sudden deafness get their hearing back. After a few weeks, most of my hearing came back.

The really low frequencies did not come back but my doctor thought that since the rest of the hearing came back very nicely, this may be caused by a different problem. His theory is that it is caused by the cochlea (the spiral shaped thing in the ear) being too full of liquids. This can happen when you take steroids, and might disappear when you stop taking the steroids.

It has now been quite some time since I quit the steroids and the hearing of low frequencies is still not back so I went to see my doctor again. He gave me a sack (literally; a very heavy sack) of new medicines that help with cochlea problems. I am to take this during 10 days, and then perhaps the rest of my hearing will come back too.

It seems this medicine is horribly disgusting. My doctor told me several times that it is only available as a kind of syrup you drink and that tastes really bad. Since there is no other way (no pharmaceutical company in the world has managed to make a pill or powder out of this medicine) I would just have to take it anyway, he cautioned several times. Then the pharmacist told me more or less the same, several times... You can put it in the refrigerator for awhile to make it a little easier to drink, she said. But basically you just have to grin and bear it.

Of course you take the medicines you are given, right? How bad can this stuff taste?... I guess I will find out soon. I am to take this three times per day for ten days, so if it is really horrible, that will be two weeks when I am not very happy I guess, haha.

3 comments:

  1. I tried my first shot of this syrupy medicine. The taste is bad. And it lingers in your mouth for a long time.

    It is not so bad as to warrant all the cautioning from the medical people, though. I see no problem drinking this for ten days.

    ReplyDelete